Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jun 18, 2009, 4:04 PM MDT for Mesa County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2009, 4:04 PM MDT (22:04 UTC)
- Expired
- Jun 18, 2009, 8:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 29 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 182204 FFWGJT COC077-190200- /O.NEW.KGJT.FF.W.0002.090618T2204Z-090619T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 404 PM MDT THU JUN 18 2009 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO * UNTIL 800 PM MDT * AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED PRECIPITATION AMOUNTS INDICATED THAT NEAR ONE INCH OF RAIN HAS FALLEN ACROSS THE AREA...MOST NOTABLY OVER THE COLORADO NATIONAL MONUMENT AND REDLANDS AREAS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GRAND JUNCTION AND PALISADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. && LAT...LON 3915 10830 3884 10857 3902 10892 3917 10867 $$ NL
3 follow-up statements
092 WGUS75 KGJT 182248 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 448 PM MDT THU JUN 18 2009 COC077-190200- /O.CON.KGJT.FF.W.0002.000000T0000Z-090619T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MESA CO- 448 PM MDT THU JUN 18 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MESA COUNTY UNTIL 800 PM MDT... AT 435 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS WEAKENING OVER THE WARNED AREA WITH RAINFALL RATES DECREASING. HOWEVER...RADAR ESTIMATED PRECIPITATION OF OVER ONE INCH OF RAIN FELL IN A VERY SHORT PERIOD OF TIME OVER THE EASTERN END OF THE COLORADO NATIONAL MONUMENT AND THE REDLANDS. IT WILL TAKE CONSIDERABLE TIME FOR NORMALLY DRY WASHES AND CREEKS IN THESE AREAS TO DRAIN...SO FLASH FLOODING WILL REMAIN A THREAT. THE CITY OF GRAND JUNCTION AND OUTLYING AREAS AS FAR EAST AS PALISADE WILL LIKELY ONLY EXPERIENCE MINOR FLOODING OF ROADWAYS IN UNDERPASSES AND OTHER LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. && LAT...LON 3915 10830 3884 10857 3902 10892 3917 10867 $$ NL
538 WGUS75 KGJT 190018 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 618 PM MDT THU JUN 18 2009 COC077-190200- /O.CON.KGJT.FF.W.0002.000000T0000Z-090619T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MESA CO- 618 PM MDT THU JUN 18 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MESA COUNTY UNTIL 800 PM MDT... AT 612 PM MDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS APPROACHING FROM THE NORTHWEST. THIS RAINFALL WILL ADD TO THE VERY HEAVY RAINFALL RECEIVED OVER THE AREA LATE THIS AFTERNOON. THE MESA COUNTY SHERIFF AND TRAINED SPOTTERS REPORTED MINOR STREET FLOODING IN THE AREA. MEANWHILE...DRAINAGE FROM TORRENTIAL DOWNPOURS OVER THE COLORADO NATIONAL MONUMENT WILL CONTINUE TO FILL NORMALLY DRY WASHES AND CREEK BEDS EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. && LAT...LON 3915 10830 3884 10857 3902 10892 3917 10867 $$ NL
368 WGUS75 KGJT 190201 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 801 PM MDT THU JUN 18 2009 COC077-190216- /O.EXP.KGJT.FF.W.0002.000000T0000Z-090619T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MESA CO- 801 PM MDT THU JUN 18 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL MESA COUNTY HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3915 10830 3884 10857 3902 10892 3917 10867 $$ NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:02 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 18, 3:02 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 302 PM MDT THU JUN 18 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... ACTIVE EVENING IN STORE FOR THE FORECAST AREA AS UPPER LEVEL TROUGH OVER UTAH WORKS EAST. MOIST...UNSTABLE CONDITIONS REMAIN IN PLACE AHEAD OF THIS TROUGH...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS UNDERWAY. THE 12Z SOUNDING INDICATED PRECIPITABLE WATER VALUES NEAR THREE QUARTERS OF AN INCH. THIS WILL LEAD TO EFFICIENT RAIN PRODUCING STORMS...AS THEY CONTINUE TO STRENGTHEN INTO THE EVENING HOURS. IN ADDITION TO THE HEAVY RAINFALL...EXPECT SMALL HAIL AND GUSTY WINDS TO NEAR 40 MPH WITH THE STRONGER CELLS. THIS ACTIVITY LINGERS THROUGH LATE THIS EVENING ENDING SHORTLY AFTER THE TROUGH PASSES BETWEEN MIDNIGHT AND 6 AM FRIDAY MORNING. SUBSIDENCE IN WAKE OF THE EXITING TROUGH AND SHRTWV RIDGE BUILDING IN WILL RESULT IN DRY CONDITIONS OVER THE ENTIRE CWA ON FRIDAY. NEXT SYSTEM APPROACHES FRIDAY NIGHT AND SATURDAY. INCREASING MID AND HIGH LEVEL MOISTURE SPREADS A BLANKET OF CLOUDS OVER THE AREA FRIDAY NIGHT... HELPING TO KEEP MIN TEMPS UP...ALLOWING SATURDAY TO START OFF ON THE WARM SIDE. AS A RESULT...HAVE NUDGED SATURDAY TEMPS UP A FEW DEGREES WITH THE WARMER START AND SOUTHWEST FLOW IN PLACE. RETURN OF CONVECTION ALSO IN STORE WITH CONDITIONS DESTABILIZING BY EARLY AFTERNOON. ANOTHER SHRTWV ALSO MOVES THROUGH...SO EXPECT A DAY VERY SIMILAR TO TODAY...WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...ENDING LATE SATURDAY EVENING. TEMPERATURES WILL REMAIN UNSEASONABLY COOL THROUGH SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... SOUTHWEST FLOW IN GENERAL SUN-WED AS OUR FORECAST AREA SITS BETWEEN AN UPPER TROUGH OVER THE PAC NW AND A HIGH PRESSURE RIDGE OVER THE LOWER MS VALLEY AND WESTERN GULF COAST. INITIALLY...THE FLOW LOOKS FAIRLY DRY...BUT AS THE PAC NW TROUGH EJECTS INLAND AND THE RIDGE BULGES BACK TOWARD THE NW...MOISTURE MAY GET DRAWN NORTHWARD AGAIN. 18/00Z ECWMF THE MOST AGGRESSIVE WITH SHOWERS FOR NEXT WED...BUT 12Z GFS MEX GUIDANCE ALSO SHOWS AN UPWARD TREND IN POPS NEXT WED-THU. MAY DEPEND ON HOW MUCH CONVECTION OCCURS OVER THE NW MEXICO MTNS TO FEED THE MOISTURE NORTHWARD. FOR NOW...WILL KEEP SOME MENTION OF AFTN/EVE THUNDERSTORMS PRESENT MAINLY FOR THE MTNS THU UNLESS 12Z ECWMF RUN SHOWS A DRASTIC CHANGE IN ITS CONTINUITY. TEMPS EXPECTED TO WARM TO SEASONAL NORMS OR A BIT ABOVE. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL 09Z TONIGHT...WITH LOCALIZED MVFR CONDITIONS. GUSTY OUTFLOW WINDS...SMALL HAIL AND HEAVY RAINFALL WILL BE ASSOCIATED WITH THE STRONG STORMS. CONDITIONS IMPROVE FRONT WEST TO EAST AFTER 09Z THIS EVENING...WITH DRY CONDITIONS EXPECTED THROUGH FRIDAY EVENING. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. SHORT TERM.....JDC LONG TERM......JAD AVIATION.......JDC
Hazardous weather outlook, Jun 18, 6:00 AM MDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT THU JUN 18 2009 COZ001>014-017>023-UTZ022>025-027>029-191200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL FOCUS MAINLY OVER THE NORTHERN PORTION OF EASTERN UTAH AND WESTERN COLORADO. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE SOUTHERN MOUNTAINS. THE STRONGER STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AFTER ONLY A FEW SHOWERS ON FRIDAY SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP EACH DAY OVER THE MOUNTAINS...BUT ONLY A FEW STORMS WILL IMPACT VALLEY AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:15 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 5 hr |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.